CSN Login
Members Online: 10

1 week Post Treatment Care

geneviasue's picture
geneviasue
Posts: 89
Joined: Oct 2012

Hello everyone,
Question. I'm 7 days post treatment and have the normal genital burns and raw skin from clitorus south to anus. I still have (earlier post) sticking of the fleshy overlapping areas of skin. Aquaphor really helps but I'm having trouble getting it to stick to the raw areas. It appears it doesn't stick well to moist areas. I pry the skin apart 2-3 times a day (as I feel it) but that seems to cause a continual irritation within itself. Should I be allowing the area to get air without a lube? I can't use Silvadene..I tried..stings really bad.

I appreciate any ideas
Gigi

Marynb
Posts: 1134
Joined: Aug 2012

Hi. I can tell you that I gave up on the aquaphor early on because I got the feeling that my body would heal faster without it. My thought was that the lotion would trap bacteria and keep the area too moist to heal. I healed pretty quikly after that. Don't forget to eat extra protein to promote healing and stay hydrated. Foods with vitamin e are helpful to skin repair.

I didn't have the sticking problem. I let air get at the skin as much as possible. I laid on a towel with legs apart as much as possible for the first two weeks. I used the hand held shower with room temperature water as much as possible for soothing and took tylenol at night. Did you ask the doctors about the skin sticking? Maybe the oncology nurse?

Hang in there. You are doing great!

pamela_preib's picture
pamela_preib
Posts: 51
Joined: Nov 2012

Hi all, So my radiology nurse is recommending Desitin. Have any of you used that? She said it was important to have a barrier cream. I just purchased my Costco supply of non alcohol wipes and Desitin.

Angela_K
Posts: 370
Joined: Jan 2011

Doesn't Desitin have zinc in it? I was told never-ever use zinc products and to always wash off very well for radiation treatments. I found the zinc free A&D ointment worked best for me although it does stink somewhat because of the lanolin. I used Aquaphor if I was in public . . .:) Another suggestion by my rad onc that worked the best for me was not using any type of wet wipes. She insisted on water (peri) bottle to rinse and paper towels to gently blot dry for minimal chapping. Air dry as much as possible.

Lots of methods from which to choose. You'll find what works best for you. God bless. You will get through this and will be fine!!!

Angela

Marynb
Posts: 1134
Joined: Aug 2012

I hate to contradict a nurse or doctor, but honestly, Desitin would be the last thing that I would use. I am familiar with the product, because years ago it was used on babies. Not anymore. Before you have radiation treatment, you have to be sure all residue of any lotion is washed off. To wash Desitin off you would really have to scrub the skin. If you are going to use any lotions at all during treatment, which I did not, you should use one that is water soluble so it washes off easily. I really think the reason that some people have severe burns is partly because they used lotions and residue was left on the skin during radiation treatments.

Desitin gives a barrier between the skin and liquid. That is why they used to use it to prevent diaper rash. Why would they recommend a barrier cream? Strange to me.

RoseC's picture
RoseC
Posts: 501
Joined: Jun 2011

I tried Desitin (because it was recommended) but it was way to sticky and thick. It was very hard to get off, and that's not something you need to have once the burns start showing (or before, for that matter - the least amount of rubbing the better). I stuck with the Aquafour, silvidene, and sitz baths with a teaspoon of Aveeno colloidal oatmeal mixed in.

Towards the end of treatment, and for a week and a half after treatment ended, the burns were pretty bad - but they healed very quickly after that.

ps, Gigi - I remember having some sticking of the vaginal folds too, near the front. I gently pried them apart with a moist piece of toilet paper. It got better. Don't try to separate the folds too much. Let them heal but try to, very gently, keep them apart. It should get better within the next couple of weeks.

StruTanToot
Posts: 108
Joined: Aug 2012

I used aquaphor all during treatment. When treatment ended, my doctor really advocated letting as much air get to the area as possible. I set up fans on both sides of my bed and would take turns laying on each side and let the air blow on the area.

I healed pretty quickly, but I did not have overlapping areas of skin.

Be careful and make sure you are washing your hands thoroughly and keeping the area clean...I'm sure you are, but the possibility of infection entered my mind as I read your post. We definitely don't want that.

Another person said something about using Desitin. I tried it, but it was SO heavy and thick. I just didn't like it, but I'm sure it's good too. I suggest trying to let some air get to it.

I wish you all the best. Stay strong.

Angela_K
Posts: 370
Joined: Jan 2011
Angela_K
Posts: 370
Joined: Jan 2011

Following treatment I used Boudreaux's Buttpaste and A&D ointment mixed with much success. I swear it sticks on anything. :) I also used Silvadene with some stinging but SUPER healing properties. Glad you are through it!

And do air out as much as possible. It seems like I had a fan blowing on my bottom for eight weeks straight, especially the week or two following treatment. Healing for me happened VERY quickly and without incident, for which I am grateful!

sephie's picture
sephie
Posts: 514
Joined: Apr 2009

ok,, just my opinion but try to air it out with a fan between your legs ..let it heal and maybe do not pull it open... sometime you can trap bacteria under creams and that is not good. wound specialist would come in handy right now.... sephie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network